Following a Food and Drug Administration review of possible side effects related to the arthritis drug Arava, the drug's maker, Sanofi-Aventis, will now be required to include a black box warning with future packaging. A black box warning is the most serious of all warnings the FDA requires.
The FDA issued the requirements in mid-July after investigating complaints of adverse side effects dating from summer 2002 until spring 2009. Among the complaints are liver damage and as many as 14 deaths blamed on the drug.
During the seven-year period the FDA investigated, 49 cases of severe liver damage were confirmed. Of those 49, at least 14 were fatal. Other problems included blood clotting disorder (coagulopathy), brain injury (encephalopathy), and jaundice. Among the most susceptible to Arava's adverse reactions are those with liver problems or who are taking other medications that also pose a risk to the liver.
In 2003, Sanofi-Aventis was required by the FDA to add a bold warning to Arava advising patients and their doctors of possible risks. Yet after the conclusion of the recent investigation the agency determined that the stronger black box warning and new standards for prescriptions were in order. A black box warning can be placed on the medication's bottle or on a printed insert inside the box.
Approved by the FDA in 1998, Arava is in a class of drugs known as disease-modifying antirheumatic drugs (DMARDs). Rituxan, Methotrexate, Azathioprine, and Cyclophosphamide are some of the others in this class. These drugs are used to slow down the progression of rheumatoid arthritis by addressing the underlying causes of the disease. They also help to ease the symptoms of rheumatoid arthritis.
Along with the black box warning the FDA suggests a number of things for doctors prescribing Arava. The agency recommends the drug not be given to anyone with existing liver problems or elevated levels of liver enzymes. Doctors are cautioned to closely monitor patients for three months after beginning an Arava regimen. Patients whose liver enzyme levels increase to twice the normal level should be taken off the drug immediately and given another medication to combat the effects of Arava.
The FDA warning recommends that patients who have suffered from any of the following symptoms while taking Arava contact their doctors as soon as possible: dark-colored urine or light-colored stools, itching, loss of appetite, or yellowing of the eyes or skin. Though liver damage resulting from the drug is rare, these symptoms could be an indication of such damage.